Author + information
- Received January 29, 1992
- Revision received February 18, 1993
- Accepted March 2, 1993
- Published online September 1, 1993.
- Vasken Dilsizian, MD, FACC∗,a,b,
- Robert O. Bonow, MD, FACCa,b,
- Stephen E. Epstein, MD, FACCa,b and
- Lameh Fananapazir, MDa,b
- ↵∗Address for correspondence: Vasken Dilsizian, MD, National Institutes of Health, Building 10, Room 7B-15, Bethesda, Maryland 20892.
Objectives. The purpose of this study was to determine the frequency of myocardial ischemia as a potential mechanism for cardiac arrest and syncope in young patients with hypertrophic cardiomyopathy who experienced such complication.
Backgrounds. Sudden cardiac death and syncope occur frequently in patients with hypertrophic cardiomyopathy, Although ventricular arrhythmias account for most of these events in adult patiente, the mechanism responsible for cardiac arrest and syncope in young patients has not been established.
Methods. Twenty-three patients with hypertrophic cardiomyopathy, aged 6 to 23 years, with previous cardiac arrest (n = 8), syncope (n = 7) or a family history of sudden cardiac death (n = 8) were evaluated to determine the prevalence of spontaneous ambulatory ventricular tachycardia (24- to 72-h electrocardiographic [ECG] monitoring), exercise-induced myocardial ischemia (thallium scintigraphy) and inducibility of ventricular tachycardia (electrophysiologic studies).
Results. Three of 15 patients with a history of cardiac arrest or syncope had ventricular tachycardia on ambulatory ECG monitoring. However, all 15 patients, had indicible ischemia by thillium scintigraphy compared with only 3 (37%) of 8 patients with no such history (p < 0.01). In contrast, ventricular tachycardia induction was uncommon in all of the young patients (27% in those with cardiac arrest or syncope; 0% in the others). During therapy for ischemia with verapamil alone or in combination with beta-adrenergic blocking agents, only 4 of the 15 patients with cardiac arrest or syncope had futher episodes. In three of the four patients, these events were temporally related to discontinuation of verapamil. Among eight patients who had a repeat exercise thallium study white receiving anti-ischemic therapy, seven (88%) had improved regional uptake, of whom three had normal thallium studies.
Conclusions. These data suggest that in young patients with hypertrophic cardiomyopathy, sudden cardiac arrest or syncope is frequently related to ischemia rather than to a primary arrhythmogenic ventricular substrate.
- Received January 29, 1992.
- Revision received February 18, 1993.
- Accepted March 2, 1993.